Nevada, 2017

Debris Flow and Flood in Nevada, August 22, 2017

August 22, 2017 · NWS REV · 2 events in 2 counties and zones

An upper-level area of low pressure near the California coast and a ridge axis over the eastern Great Basin combined to bring increased south to southeast flow into western Nevada and aided in producing a focusing mechanism for thunderstorms. These thunderstorms produced localized areas of heavy rainfall in far western Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

An upper-level area of low pressure near the California coast and a ridge axis over the eastern Great Basin combined to bring increased south to southeast flow into western Nevada and aided in producing a focusing mechanism for thunderstorms. These thunderstorms produced localized areas of heavy rainfall in far western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 22, 12:06 PM PST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 22, 12:06 PM PST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
106 PM PDT Tue Aug 22 2017

.Synopsis...
Scattered to numerous thunderstorms are expected through this
evening. Flash flooding is the main hazard. Storms will return
Wednesday but coverage is not expected to be as much as today. Drier
and hotter weather will return starting Thursday into this weekend and
potentially much of next week. Record highs are possible.

&&

.Discussion...

So if you were thinking that summer is largely over, think again...

* With precipitable waters in the "sweet spot" of 0.6 to 0.8" and weak
  upper low nearby, afternoon and evening thunderstorms will remain an
  issue through tomorrow. Short range guidance indicates today should
  have the most coverage compared to Wednesday. Storm motions today
  are not overly slow but 18z sounding, radar trends, and high-res
  guidance all suggest training is a good possibility. So flash
  flooding remains our primary hazard today. A few strong/severe
  storms possible today with hail and strong winds, but tomorrow could
  have a greater risk of severe with stronger flow aloft and
  increased low level westerly convergence zones.

* Ridge builds in starting Thursday and based on ECMWF, GEFS guidance
  it has the potential to be unusually strong and long lasting, into
  next week. This will yield hot temperatures compared to late-August
  norms, even close to some record highs this weekend. Hitting 100 at
  RNO not out of the question at some point Sunday-Tuesday. This is
  abnormal since our frequency of 100+ usually drops off a cliff after
  mid-August. Since 1893 Reno has only hit 100+ 7 times after August
  22nd. Zephyr type westerly winds and mountain buildups likely as
  well each day starting Thursday.

-Chris

.Aviation...

* Thunderstorms will be the main issue for flying today and Wednesday.
  Coverage could become numerous in some areas today impacting enroute
  and approach/departure routes in the region including at RNO.
  Roughly about a 40-60% chance of thunderstorms directly impacting
  terminals today between 20z-03z. Storm motions to the NW 10-15 kts.
  Wednesday storm coverage looks to be less than today in high-res
  guidance and with more of a westerly flow aloft storms will kick off
  the Sierra quicker. So about a 10-20% chance of storms for
  TVL,TRK,MMH and 30% for RNO,CXP in the afternoon and early evening.

* Outside of storms, just a few issues to note. If the TRK area
  receives heavy rainfall today then fog or stratus would likely be an
  issue Wednesday morning if skies clear enough. For Friday into early
  next week, unusually warm temperatures will drive up density
  altitudes that may impact some aircraft during peak heating times of
  day. Weak to moderate westerly zephyr winds each afternoon from
  Thursday into the weekend.

-Chris

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 22, 12:11 PM PST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service RENO NV
111 PM PDT Tue Aug 22 2017

CAZ070>073-NVZ001>005-222200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
111 PM PDT Tue Aug 22 2017

...Thunderstorms Continue to Develop...

* At 1 PM, scattered storms continue to develop across western
  Nevada and the Sierra. Through 3 PM the greatest concentration
  of storms will be from roughly along a Reno/Tahoe to Carson
  Valley to Hawthorne line. Storm movement is to the north-
  northwest at 10-15 mph.

* Flash flooding is the primary hazard from storms today with
  rainfall amounts exceeding 1 inch per hour likely. Storms can
  also produce lightning, accumulating hail, and strong outflow
  winds to 50 mph.

* If you're out on one of the many area lakes or trails, now is
  the time to consider getting to safe shelter before lightning
  becomes a serious hazard. Also do not set up camp near a creek
  bed that easily channel flash floods. People near flash flood
  prone areas such as steep terrain and burn scars should be
  prepared to respond quickly if flooding is observed.

http://weather.gov/reno
Special weather statement, Aug 22, 1:19 PM PST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
219 PM PDT TUE AUG 22 2017

CAZ072-NVZ002-003-222215-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
219 PM PDT TUE AUG 22 2017

...STRONG THUNDERSTORM OVER EASTERN PORTION OF LAKE TAHOE...

At 217 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spooner Summit, or 7 miles south of Incline Village, moving north at
10 mph.

Heavy rain, small hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Incline Village, Crystal Bay, Spooner Summit, Mount Rose, including
Highways 28, 431 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hikers and boaters near the east shore of Lake Tahoe should move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3907 11984 3903 11996 3929 12010 3936 11987
TIME...MOT...LOC 2115Z 167DEG 8KT 3915 11993

Brong
Local storm report, Aug 22, 1:50 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
250 PM PDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 ENE PLEASANT VALLEY   39.36N 119.75W
08/22/2017  M0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND
            MODERATE RAIN.

&&

MCGUIRE
Local storm report, Aug 22, 2:18 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HEAVY RAIN       1 ENE PLEASANT VALLEY   39.36N 119.75W
08/22/2017  M0.55 INCH       WASHOE             NV   MESONET

            WASHOE COUNTY ALERT GAUGE MEASURED 0.55 INCHES OF
            RAINFALL IN 15 MINUTES AT THE STEAMBOAT GAUGE.

&&

MCGUIRE
Local storm report, Aug 22, 2:20 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
320 PM PDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      HIRSCHDALE              39.37N 120.07W
08/22/2017                   NEVADA             CA   LAW ENFORCEMENT

            CHP REPORTING ROADWAY FLOODING ALONG INTERSTATE 80 AND
            THE HIRSHDALE EXIT.

&&

MCGUIRE
Local storm report, Aug 22, 2:36 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
336 PM PDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FLOOD            1 E TRUCKEE             39.33N 120.18W
08/22/2017                   NEVADA             CA   DEPT OF HIGHWAYS

            6-8 INCHES OF STANDING WATER ON WESTBOUND INTERSTATE 80
            BETWEEN OVERLAND AND THE AGRICULTURE STATION.

&&

MCGUIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow, 1 flood. Local standard time, as filed.

Debris Flow, Carson City (C)

When
August 22, 2:45 PM PST to 2:55 PM PST
Where
Carson City (C) County, 6.49 mi S of Incline Vlg to 6.5 mi S of Incline Vlg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.138, -119.928

An area of pulse thunderstorms caused boulders to slide onto Nevada State Highway 28 at mile marker 3. No damage reports/estimates were available.

Flood, Washoe

When
August 22, 2:50 PM PST to 3:10 PM PST
Where
Washoe County, 2.63 mi ESE of Huffakers Hills to 2.53 mi E of Huffakers Hills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.421, -119.752

Nevada Department of Transportation reported water over roadway along Interstate-580 and Damonte Ranch Parkway from a line of thunderstorms. Multiple vehicle accidents were reported, however, no estimate of damages were reported.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720653, 720662.